Loughborough University
grim_steady.pdf (407.53 kB)

Steady multipolar planar vortices with nonlinear critical layers

Download (407.53 kB)
posted on 2005-07-29, 15:58 authored by P. Caillol, Roger Grimshaw
This article considers a family of steady multipolar planar vortices which are the superposition of an axisymmetric mean flow, and an azimuthal disturbance in the context of inviscid, incompressible flow. This configuration leads to strongly nonlinear critical layers when the angular velocities of the mean flow and the disturbance are comparable. The poles located on the same critical radius possess the same uniform vorticity, whose weak amplitude is of the same order as the azimuthal disturbance. This problem is examined through a perturbation expansion in which relevant nonlinear terms are retained in the critical layer equations, while viscosity is neglected. In particular, the associated singularity at the meeting point of the separatrices is treated by employing appropriate re-scaled variables. Matched asymptotic expansions are then used to obtain a complete analytical description of these vortices.



  • Science


  • Mathematical Sciences


417314 bytes

Publication date



This pre-print has been submitted, and accepted, to the journal, Geophysical and Astrophysical Fluid Dynamics [© Taylor & Francis]. The definitive version: CALLIOL, P. and GRIMSHAW, R.H.J., 2004. Steady multipolar planar vortices with nonlinear critical layers. Geophysical and Astrophysical Fluid Dynamics, 98(6), pp. 473-506 is available at: http://www.tandf.co.uk/journals/online/0309-1929.asp.


  • en

Usage metrics

    Loughborough Publications